Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 189, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2018, 6:13 PM MDT for Baca County, Bent County, Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 6:13 PM MDT (00:13 UTC)
- Expired
- Jul 27, 2018, 6:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:43 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
208
WUUS55 KPUB 280013
SVRPUB
COC009-011-099-280045-
/O.NEW.KPUB.SV.W.0189.180728T0013Z-180728T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
613 PM MDT FRI JUL 27 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Prowers County in southeastern Colorado...
Northern Baca County in southeastern Colorado...
Southeastern Bent County in southeastern Colorado...
* Until 645 PM MDT.
* At 611 PM MDT, a severe thunderstorm was located 16 miles northwest
of Two Buttes Reservoir, or 26 miles southwest of Lamar, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rural areas of southern Bent, southern Prowers and northern Baca
counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 10300 3785 10294 3793 10233 3754 10220
TIME...MOT...LOC 0011Z 277DEG 40KT 3775 10286
HAIL...1.00IN
WIND...60MPH
$$
282 follow-up statements
955
WWUS55 KPUB 280022
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
622 PM MDT FRI JUL 27 2018
COC009-011-099-280045-
/O.CON.KPUB.SV.W.0189.000000T0000Z-180728T0045Z/
Prowers CO-Baca CO-Bent CO-
622 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN PROWERS...NORTHERN BACA AND SOUTHEASTERN BENT
COUNTIES...
At 622 PM MDT, a severe thunderstorm was located 13 miles northwest
of Two Buttes Reservoir, or 24 miles southwest of Lamar, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas of southeast Bent county, southwest Prowers county and
northern Baca county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 10300 3785 10294 3793 10233 3754 10220
TIME...MOT...LOC 0022Z 270DEG 23KT 3776 10280
HAIL...1.00IN
WIND...60MPH
$$
28866
WWUS55 KPUB 280035
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
635 PM MDT FRI JUL 27 2018
COC009-011-099-280045-
/O.CON.KPUB.SV.W.0189.000000T0000Z-180728T0045Z/
Prowers CO-Baca CO-Bent CO-
635 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN PROWERS...NORTHEASTERN BACA AND SOUTHEASTERN BENT
COUNTIES...
At 634 PM MDT, a severe thunderstorm was located 7 miles northwest of
Two Buttes Reservoir, or 22 miles north of Springfield, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas of northern Baca and southwest Prowers counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 10275 3787 10274 3793 10233 3754 10220
TIME...MOT...LOC 0034Z 285DEG 30KT 3773 10269
HAIL...1.00IN
WIND...60MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:59 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 27, 5:59 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 559 PM MDT Fri Jul 27 2018 .UPDATE... Issued at 557 PM MDT Fri Jul 27 2018 Updated the forecast grids to account for partial cancellation of the Severe Thunderstorm Watch, and to incorporate latest obs data. Remainder of the forecast package looks good at this time. Moore && .SHORT TERM...(This evening through Saturday) Issued at 400 PM MDT Fri Jul 27 2018 ...Locally Heavy Rain with Severe Potential over the Far Eastern Plains... Fairly widespread convection has generated over the higher terrain and is tracking southeast across the valleys and now onto the plains. Meanwhile, a shortwave is rounding the ridge over the Rockies, slated to move southeast through the plains later this afternoon and evening. As this disturbance moves southeast, wind shear will increase and so will the severe potential over the far eastern plains. The convection off of the mountains will eventually meet up with the stronger, rotating convection coming south out of northeastern Colorado later this afternoon into the evening to produce an enhanced severe risk across the far eastern counties along the Kansas border. The lift, and especially the shear, are pointing toward a tornado threat over Kiowa, Prowers and to a lesser extent Baca County this evening. Other threats will include hail up to the size of golf balls, wind gusts to 70 mph, locally heavy rain resulting in flash flooding, and frequent lightning. The burn scars are already getting hit this afternoon with flash flood producing rainfall. After the ongoing heavy rainfall on the scars clears out within the next hour, the threat will greatly diminish or end for the evening. Another round of storms can be expected tomorrow. Just off the phone with the Storm Prediction Center. We are about to issue a Severe Thunderstorm Watch for all of the southeast plains. .LONG TERM...(Saturday night through Friday) Issued at 400 PM MDT Fri Jul 27 2018 ...Active Weather Pattern with Severe Storms possible across southeast Colorado through the Weekend... Saturday night-Monday...Latest model guidance remains consistent on keeping an active weather pattern in place, especially across the Eastern Mts and Plains, as upper level high pressure amplifies across the Desert SW and into the Great Basin through early next week. This will keep moderate northwesterly flow aloft in place across the region, with embedded short waves riding the periphery of the ridge across the Northern Rockies and carving out a broad upper trough across Northern High Plains and Upper Midwest through the day Monday. Models do suggest slightly drier air working into western portions of the state through the weekend, however, there will enough moisture to support scattered afternoon and evening showers and storms each day for western portions of the area. Across eastern Colorado, there will be enough mid and upper level moisture, to work with the embedded disturbances and low level upslope to support scattered storms developing over the higher terrain each day, with storms increasing in coverage and intensity as the move south and east across the Plains through the late afternoon and evening hours. Best coverage of storms looks to be late Sunday afternoon and night, with models indicating increased low level moisture pooling along and behind a cold front. With the moderate northwesterly flow aloft, can't rule out strong to severe storms across Eastern Colorado both Saturday and Sunday, with damaging winds and large hail and heavy rain the main threats, though with deep level shear behind a passing cold front, can't rule out possible tornadoes across the Plains. Monday looks to be a down day for convection across Eastern Colorado with much cooler temperatures behind the front, with more isolated to scattered afternoon and evening storms over and near the higher terrain. Tuesday-Friday...Still looks to like warmer and drier weather is on tap through the middle of next week, with more isolated afternoon and evening storms, mainly confined to the higher terrain. Models indicating some increase in available moisture once again late into the work week, with better coverage of afternoon and evening storms areawide. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 400 PM MDT Fri Jul 27 2018 Rounds of afternoon and evening thunderstorms will continue through Friday. Generally VFR conditions expected at the terminals except when thunderstorms move through and during the late night and early morning hours when low clouds form. The thunderstorms may impact the KALS, KCOS and KPUB terminals. However, the low clouds will primarily impact the KCOS and KPUB terminals during the late night and morning hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Jul 27, 11:54 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Fri Jul 27 2018 COZ058>089-093>099-281800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. All storms will have the potential to produce small hail, gusty winds to 45 mph, frequent lightning, and heavy rainfall. Severe potential increases east of the I-25 corridor especially near the Kansas border, where hail to the size of golf balls and winds gusting over 60 mph will be possible. An isolated tornado is also possible near the border, particularly in eastern Kiowa and eastern Prowers counties. Storm motions will be fairly quick today, but the flash flood threat still exists, particularly over burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible across all of the southeast plains and adjacent southern mountains both Saturday and Sunday. Damaging winds, large to very large hail and possibly a tornado or two could occur. Although both Saturday and Sunday could have severe storms, Sunday appears the best day for severe weather as instability will be greatest and wind shear will be strongest. The threat of flash flooding will continue through the weekend. However, the threat will be somewhat lower than it has been since storms will be moving at a quicker pace. For Monday through Thursday, drier air will return to the region and thunderstorm activity will decrease. Storm intensity will also decrease as wind shear aloft weakens. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and tonight across the eastern mountains and southeast plains. 50/50
In the hours before
Local storm report, Jul 27, 2:58 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 2 E RYE 37.92N 104.89W
07/27/2018 E1.00 INCH PUEBLO CO PUBLIC
&&Local storm report, Jul 27, 3:53 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 9 NNW WALSENBURG 37.75N 104.84W
07/27/2018 E0.75 INCH HUERFANO CO TRAINED SPOTTER
&&Local storm report, Jul 27, 4:40 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 5 S WETMORE 38.16N 105.08W
07/27/2018 CUSTER CO LAW ENFORCEMENT
SHERIFF REPORTS SOME WASHOUTS ON COUNTY ROAD
387. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 27, 4:42 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 3 SSW WETMORE 38.19N 105.10W
07/26/2018 CUSTER CO EMERGENCY MNGR
FLASH FLOOD ON HARDSCRABBLE CREEK IN
GREENWOOD. WATER FLOWING OVER ROAD.
&&Special weather statement, Jul 27, 4:50 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT FRI JUL 27 2018 COZ086-093-272315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- La Junta Vicinity/Otero County CO- 450 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Fowler, or 33 miles west of La Junta, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Otero and southeastern Pueblo Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3782 10428 3798 10422 3795 10375 3771 10395 TIME...MOT...LOC 2250Z 281DEG 16KT 3788 10415 28
Special weather statement, Jul 27, 5:50 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 550 PM MDT FRI JUL 27 2018 COZ093-094-097-099-280015- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 550 PM MDT FRI JUL 27 2018 ...SPECIAL WEATHER STATEMENT... At 548 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Las Animas to 19 miles southeast of Thatcher. Movement was southeast at 35 mph. Small hail will be possible with these storms, along with heavy rain that could cause minor flooding on roadways. Locations impacted include... Las Animas, Kim and Higbee. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3794 10277 3702 10344 3729 10391 3809 10333 TIME...MOT...LOC 2348Z 297DEG 31KT 3801 10333 3734 10381 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jul 27, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Jul 27, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Jul 27, 7:29 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:35 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:46 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 13 min |
| Jul 28, 1:04 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Jul 28, 2:31 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 93 min |
| Jul 28, 2:35 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jul 28, 2:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 28, 2:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jul 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jul 28, 3:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 28, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 28, 3:36 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jul 28, 3:55 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jul 28, 5:19 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.